The process of modulational instability of nonlinear plane waves is investigated in media with periodically and randomly varying nonlinearity. The wave behavior is analyzed in the parametric instability region under the joint action of periodic modulation and the self-steepening effect, and a recurrence phenomena is observed for the nonlinear wave in the parametric resonance region. Stochastic parametric resonance is predicted in the case of a random media. The increment value of stochastic parametric resonance obtained numerically is in good agreement with the theoretical estimate.
© 1997 Optical Society of America
F. Kh. Abdullaev, S. A. Darmanyan, S. Bischoff, and M. P. Sørensen, "Modulational instability of electromagnetic waves in media with varying nonlinearity," J. Opt. Soc. Am. B 14, 27-33 (1997)